Alert archive / Louisiana / Tornado Warnings in 2010

Tornado Warning 3, NWS Lake Charles, LA

May 16, 2010Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at May 16, 2010, 1:47 AM CDT for Vermilion Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2010, 1:47 AM CDT (06:47 UTC)
Expired
May 16, 2010, 2:15 AM CDT
In force
28 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 97 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2010-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2010-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WFUS54 KLCH 160647
TORLCH
LAC113-160715-
/O.NEW.KLCH.TO.W.0003.100516T0647Z-100516T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
147 AM CDT SUN MAY 16 2010

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN VERMILION PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...KAPLAN...FORKED ISLAND...ABBEVILLE...

* UNTIL 215 AM CDT

* AT 144 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FORKED
  ISLAND...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  ESTHER BY 200 AM CDT...
  KAPLAN BY 210 AM CDT...
  ABBEVILLE AND ERATH BY 215 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATES A TORNADO MAY FORM AT ANY
TIME. TAKE COVER NOW! ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3011 9222 2996 9199 2969 9229 2980 9245
TIME...MOT...LOC 0647Z 220DEG 20KT 2982 9230

$$

SHAMBURGER
1 follow-up statement
469 
WWUS54 KLCH 160708
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
208 AM CDT SUN MAY 16 2010

LAC113-160715-
/O.CON.KLCH.TO.W.0003.000000T0000Z-100516T0715Z/
VERMILION LA-
208 AM CDT SUN MAY 16 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
NORTHEASTERN VERMILION PARISH...

AT 203 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
TORNADO WAS LOCATED NEAR ESTHER...MOVING NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  ABBEVILLE AND ERATH BY 215 AM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

LAT...LON 2976 9221 2987 9240 3011 9222 2996 9199
TIME...MOT...LOC 0707Z 206DEG 31KT 2985 9216

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 12:10 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 16, 12:10 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1210 AM CDT SUN MAY 16 2010

.AVIATION...
MADE A FEW CHANGES TO 06Z TAF PKG AS SFC LOW HAS DEVELOPED OFF THE
UPPER TX COAST WITH CONVECTION EXTENDING EAST ALONG THE COAST OF
LA TOWARD VERMILION BAY. ACTIVITY IS STRUGGLING TO ADVANCE
INLAND...BARELY MAKING IT BEYOND THE COASTAL MARSHES OF JEFFERSON
COUNTY AND CAMERON PARISH. LATEST NAM GUIDANCE INITIALIZED THE
CONVECTION WELL ALTHOUGH IS SLIGHTLY OVERDONE FOR THE OVERNIGHT
HOURS. HOWEVER...GIVEN RADAR TRENDS AND MODEL SUPPORT...HAVE
INCLUDED VCTS AT SRN TAF SITES FOR THE OVERNIGHT HOURS WITH TEMPO
GROUPS AT KLFT AND KARA WHERE ACTIVITY COULD POTENTIALLY MAKE IT
INLAND. OTHERWISE...FEW CHANGES TO REMAINDER OF FCST BEYOND
15Z...WITH VCTS CONTINUING AT TAF SITES WITH PROB30 GROUPS AT
KAEX...KLFT AND KARA AS THE LOW LIFTS NORTHEAST. LIGHT NORTHEAST
WINDS ARE EXPECTED TO VEER TO THE SOUTHEAST SUNDAY. 24

&&

.PREV DISCUSSION... /ISSUED 1027 PM CDT SAT MAY 15 2010/

DISCUSSION...
COMBINATION OF SYNOPTIC AND MESOSCALE FEATURES COMBINING TO
PRODUCE SHOWER AND THUNDERSTORM ACTIVITY OVER THE GULF WATERS AND
COASTAL TEXAS AND LOUISIANA. 00Z NAM APPEARS TO HAVE THE BEST
GRASP OF THE SITUATION...BUT ITS QPF IS OVERDONE. IN THE SHORT
TERM...SIGNIFICANT CONVECTION IS GOING TO HAVE A TOUGH TIME MAKING
MUCH INLAND HEADWAY THANKS TO THE OUTFLOW BOUNDARY ALONG THE COAST
LAID DOWN BY AFTERNOON THUNDERSTORMS. MORE UNCERTAINTY CREEPS IN
AFTER MIDNIGHT AS THE LIFT SHIFTS EAST...BUT WILL CONTINUE WITH
HIGHEST POPS OVER THE COASTAL PARISHES AND GULF WATERS. UPDATED
PRODUCTS ALREADY SENT.

13

PREV DISCUSSION... /ISSUED 655 PM CDT SAT MAY 15 2010/

AVIATION...
SOME POSSIBLE -RA TO AFFECT KAEX AND -TSRA TO AFFECT KLFT AND
KARA OVER THE NEXT COUPLE OF HOURS BEFORE ACTIVITY DIMINISHES FOR
THE EVENING...WHILE KLCH AND KBPT ARE EXPECTED TO REMAIN PRECIP-
FREE THROUGH THE OVERNIGHT HOURS. WINDS WILL BRIEFLY BE OUT OF THE
NORTHEAST TO EAST AT SRN TAF SITES AS A WEAK OUTFLOW BOUNDARY
TRAVELS TOWARD THE COAST. WINDS WILL BECOME LIGHT AND VARIABLE OR
SERLY THIS EVENING AS THE BOUNDARY WASHES OUT.

VFR CONDITIONS TO PREVAIL THROUGH THE EVENING...WITH A SCT LOW
CLOUD DECK DEVELOPING AFTER MIDNIGHT...BECOMING OCCASIONALLY BKN
BETWEEN 10Z-14Z. ALSO...WITH A LITTLE BIT MORE GROUND MOISTURE
AFTER TODAYS RAIN ALONG WITH LIGHT WINDS...SOME PATCHY MVFR FOG IS
EXPECTED TO DEVELOP OVERNIGHT...WITH VISBYS OCCASIONALLY DROPPING
TO IFR AROUND DAYBREAK. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP AGAIN TOMORROW WITH DAYTIME
HEATING...WITH THE BEST CHANCES OVER ERN TERMINALS WHERE PROB30
GROUPS HAVE BEEN INCLUDED FOR THE AFTN HOURS.

PREV DISCUSSION... /ISSUED 318 PM CDT SAT MAY 15 2010/

DISCUSSION...
A COUPLE OF MCV'S COMBINED WITH DAYTIME HEATING AND A PSEUDO
SEA-BREEZE HAS RESULTED IN A GOOD COVERAGE OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON OVER A LARGE PART OF THE FORECAST
AREA. THIS ACTIVITY WILL CONTINUE TO SPREAD TO THE NORTH THROUGH
THE REMAINDER OF THE AFTERNOON AND EVENING. THE ACTIVITY IS
EXPECTED TO DIMINISH WITH THE LOSS OF DAYTIME HEATING...HOWEVER
SOME ISOLATED TO WIDELY SCATTERED ACTIVITY WILL LIKELY CONTINUE
FOR MUCH OF THE NIGHT OVER THE EASTERN ZONES.

A WEAK COOL FRONT IS FORECAST TO MAKE LITTLE PROGRESS THROUGH THE
REMAINDER OF THE WEEKEND...HOWEVER AFTERNOON HEATING WITH EMBEDDED
SHORT WAVES AND OUTFLOW BOUNDARIES THAT REMAIN FROM TODAYS
CONVECTION WILL HELP TO INITIATE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS AGAIN TOMORROW...MAINLY IN THE AFTERNOON. THE FRONT
WILL MAKE SOME PROGRESS EARLY NEXT WEEK BEFORE PULLING UP
STATIONARY ALONG THE NORTHERN GULF FOR MUCH OF NEXT WEEK. THIS
WILL RESULT IN CONTINUED MAINLY AFTERNOON AND EVENING IN AT LEAST
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND
HOURS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  70  84  69  86 /  50  50  30  40
KBPT  71  85  70  86 /  60  40  30  30
KAEX  68  84  67  87 /  20  70  30  40
KLFT  69  84  69  86 /  40  60  30  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, May 15, 10:11 AM CDT, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1011 AM CDT SAT MAY 15 2010

GMZ435-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-161515-
VERMILION BAY-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-
EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
1011 AM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL CONTINUE OFF AND ON FOR THE REMAINDER OF
THE DAY INTO THIS EVENING. THESE THUNDERSTORMS WILL PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AT TIMES ALONG WITH
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS ON SUNDAY WILL CONTINUE INTO
MONDAY BEFORE TAPERING OFF. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-450-452-455-470-472-475-161515-
SABINE LAKE-CALCASIEU LAKE-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
1011 AM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

WINDS AND SEAS WILL CONTINUE TO DECREASE THIS AFTERNOON AND
EVENING WITH THE APPROACH OF A COLD FRONT. ANOTHER COMPLEX OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE NORTHERN
GULF THIS AFTERNOON AND EVENING. THESE SHOWERS AND THUNDERSTORMS
WILL LIKELY PRODUCE FREQUENT CLOUD TO WATER STRIKES...ALONG WITH
GUSTY WINDS IN EXCESS OF 30 KNOTS AND LOCALLY HIGHER SEAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 15, 11:58 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1158 PM CDT SAT MAY 15 2010

LAZ051-160530-
CAMERON LA-
1158 PM CDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON PARISH UNTIL 1230 AM
CDT...

AT 1156 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHWEST OF GIBBSTOWN...MOVING
NORTH AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GIBBSTOWN BY 1205 AM CDT...
  SWEET LAKE AND HACKETTS CORNER BY 1215 AM CDT...

WIND GUSTS OF 50 MPH ARE POSSIBLE WITH THIS STORM. THIS COULD BLOW
SOME BRANCHES DOWN AND CAUSE ISOLATED POWER OUTAGES. YOU ARE
ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE
ACTION IF A WARNING IS ISSUED.

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:01 AM CDTAreal Flood AdvisoryLCHIberia, Vermilion3 hr
May 16, 9:06 AM CDTSpecial Marine WarningLCH84 min

Nearby

Tornado Warnings in Louisiana, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.